Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 39, NWS Phoenix, AZ

August 8, 2018Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 8, 2018, 8:28 PM MST for Maricopa County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2018, 8:28 PM MST (03:28 UTC)
Expired
Aug 8, 2018, 11:30 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 34 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 11:07 PM MSTFLASH FLOOD2 Sse Scottsdale, AZDELAYED REPORT. MURRAY LANE FLOODED BY INDIAN BEND WASH. UPSTREAM GAUGE MEASURED A RISE OF OVER 2.5 FT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 159 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 3.5 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
2322 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

385 
WGUS55 KPSR 090328
FFWPSR
AZC013-090630-
/O.NEW.KPSR.FF.W.0039.180809T0328Z-180809T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
828 PM MST WED AUG 8 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 1130 PM MST.

* At 827 PM MST, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Flash
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Paradise Valley, Northeast Phoenix, and Scottsdale.

* This includes AZ Route 101 between mile markers 39 and 49.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3357 11177 3349 11183 3345 11192 3351 11203
      3364 11196

$$

AJ
3 follow-up statements
884 
WGUS75 KPSR 090353
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
853 PM MST WED AUG 8 2018

AZC013-090630-
/O.CON.KPSR.FF.W.0039.000000T0000Z-180809T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
853 PM MST WED AUG 8 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM MST FOR
MARICOPA COUNTY...

At 850 PM MST, Doppler radar and automated rain gauges indicated 
earlier thunderstorms had produced heavy rain over a very hilly 
portion of metro Phoenix. Though rainfall has dwindled, ongoing 
runoff will maintain the flash flooding.

Some locations that will experience flooding include...
Paradise Valley, Northeast Phoenix, Scottsdale, and northern 
portions of the Salt River Indian Community.

This includes AZ Route 101 between mile markers 39 and 49.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3357 11177 3349 11183 3345 11192 3351 11203
      3364 11196

$$

AJ
927 
WGUS75 KPSR 090504
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1004 PM MST WED AUG 8 2018

AZC013-090630-
/O.CON.KPSR.FF.W.0039.000000T0000Z-180809T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
1004 PM MST WED AUG 8 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM MST FOR
MARICOPA COUNTY...

At 1001 PM MST, stream gauges along Indian Bend Wash indicated that 
flash flooding is continuing in the warned area.

Some locations that will experience flooding include...
Scottsdale, Northeast Phoenix, Paradise Valley, and northern 
portions of the Salt River Indian Community.

 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3357 11177 3349 11183 3345 11192 3351 11203
      3364 11196

$$

AJ
991 
WGUS75 KPSR 090629
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1129 PM MST WED AUG 8 2018

AZC013-090638-
/O.EXP.KPSR.FF.W.0039.000000T0000Z-180809T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
1129 PM MST WED AUG 8 2018

...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 1130 PM
MST...

The heavy rain has ended. Minor flooding is still possible along the 
Indian Bend Wash through 1 AM. Please continue to heed any remaining 
road closures.

LAT...LON 3357 11177 3349 11183 3345 11192 3351 11203
      3364 11196

$$

CK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 2:20 PM MST, 6 hours 8 minutes earlier.

Area forecast discussion, Aug 8, 2:20 PM MST, 6 hours 8 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
220 PM MST Wed Aug 8 2018

&&

.SYNOPSIS...

A shift towards a more favorable easterly flow aloft along with an
increase in available moisture is expected to lead to a more active
monsoon pattern through the upcoming weekend. Thursday looks likely
to be the most active day weatherwise, when thunderstorms could
approach severe limits, with very strong winds, areas of blowing
dust, and locally heavy rain possible. Some reduction in convective
activity is possible early next week as somewhat drier air moves
into the region.

&&

.DISCUSSION...

A return to a more active monsoon pattern still looks likely, as
moisture surges up the Gulf of California continue to raise sfc
dewpoints across the region. Dewpoints as high as 80 degrees were
observed across parts of SE CA this morning, likely elevated
somewhat by a moisture boast that was aided by Hurricane John as is
moves northwestward off the Baja coast. In spite of this moisture-
rich environment, convective activity looks like it will be a bit
subdued across the lower elevations of our cwa today. The latest
forecast sounding for the Phoenix area continues to show a rather
strong cap just above the PBL, which will likely make it very hard
for thunderstorms to survive into the lower elevations of south-
central AZ. This idea continues to be supported by the high-res HRRR
and U of A WRF-NAM models. Still, it is likely that at least a few
storms will make their way into the greater Phoenix area this
evening, with many areas seeing gusty outflow winds. The increase in
moisture and cloud cover is expected to keep high temperatures much
closer to normal than what we have been seeing the last several days.

Thursday looks like it could be quite active weatherwise. The
combination of modest cooling aloft (500mb temps falling into the -
8C to -10C range), a bit more mid-level shear (Bulk Shear values in
the 20-25 knot range), and the disappearance of the cap as the
sounding becomes well-mixed will likely allow much of the storm
activity that does develop over the Rim Country and over SE AZ to
make its way into the lower desert. Both the HRRR and the U of A WRF
model suites show scattered-numerous storms moving into the greater
Phoenix area tomorrow evening. SPC already has much of central and
southern AZ in a MRGL risk area for severe storms for Thursday.

Depending on how active things turn out on Thursday, Friday and
possible Saturday will likely be a bit less active due to the
atmosphere being worked over by tomorrow's storm activity. However,
the activity is still expected to remain at above-average levels,
with the main threat being locally heavy rain/flash flooding due to
slower storm motion and ample available moisture.

A reduction in convective activity looks possible from Sunday into
early next week as somewhat drier air is imported into the region,
with temperatures perhaps warming up a bit as well.
flooding.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
There are still several aviation weather concerns through tonight.
First, the hazy conditions that have created slantwise visibility
issues is slowly improving, and should continue to do so through
the late morning. Westerly winds will take hold by late
morning/early afternoon with a few occasional gusts. However,
there is a strong likelihood of thunderstorms forming over the
Rim north and east of Phoenix and those should start to develop
around 21Z. These storms will probably produce strong outflow
winds from the east/northeast with gusts up to 25-35 kts. The
timing of this wind shift is uncertain but will most likely reach
KPHX by 3Z. In addition, these winds may also loft blowing dust
that could temporarily reduce visibility and create new slantwise
visibility concerns. During this time, thunderstorms are possible
in the terminal area, especially for locations east of KPHX.
However, there is enough doubt as to whether or not storms reach
Sky Harbor so any mention of VCTS is currently left out of the
TAF.

Southeast California/Southwest Arizona including KIPL and KBLH:
There are no aviation weather concerns through this evening as
winds will remain light and maintain a south/southeast direction.
The storm activity should remain well to the east but increased
cloudiness tomorrow is likely.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Friday through Tuesday:
Significant moisture will affect the region at least through
Saturday and likely into early next week. This will result in day
to day thunderstorm chances through the period. Storms are
expected to be most prevalent over the higher terrain north and
east of Phoenix but even lower elevations will have a shot at
precipitation each afternoon. Minimum humidities will end up
between 20 to 30 percent over the deserts each day following fair
to good overnight recoveries. Apart from thunderstorms, winds will
be light except for typical afternoon and evening upslope
breeziness. Temperatures each day will remain at or just below
seasonal normals although portions of the south-central deserts
may drop to near 100 Thursday into Saturday as thicker clouds and
moisture affect the region.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed later this week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Percha
AVIATION...Deemer
FIRE WEATHER...Kuhlman

In the hours before

Special weather statement, Aug 8, 7:54 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
754 PM MST WED AUG 8 2018

AZZ537-540>544-546>553-555-558-090345-
Fountain Hills/East Mesa AZ-Cave Creek/New River AZ-
Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Superior AZ-Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
North Phoenix/Glendale AZ-South Mountain/Ahwatukee AZ-
Scottsdale/Paradise Valley AZ-Buckeye/Avondale AZ-Central Phoenix AZ-
Northwest Valley AZ-Deer Valley AZ-
754 PM MST WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
845 PM MST...

At 753 PM MST, Doppler radar was tracking a swath of strong
thunderstorm winds across much of metro Phoenix moving south and
west.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Phoenix, Mesa, Chandler, Glendale, Scottsdale, Gilbert, Tempe,
Peoria, Surprise, Avondale, Goodyear, Casa Grande, Apache Junction,
El Mirage, Florence, Fountain Hills, Paradise Valley, Coolidge,
Tolleson and Youngtown.

This includes the following highways...
AZ Interstate 10 between mile markers 123 and 187.
AZ Interstate 17 between mile markers 195 and 220.
AZ Route 51 between mile markers 1 and 15.

LAT...LON 3385 11244 3346 11121 3297 11135 3298 11192
      3346 11246
TIME...MOT...LOC 0253Z 050DEG 11KT 3326 11187

AJ
Local storm report, Aug 8, 7:59 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
759 PM MST WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     6 NE MESA               33.48N 111.76W
08/08/2018  E40 MPH          MARICOPA           AZ   TRAINED SPOTTER

&&

JS
Local storm report, Aug 8, 8:01 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
801 PM MST WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     DUST STORM       4 ESE TEMPE             33.36N 111.87W
08/08/2018                   MARICOPA           AZ   TRAINED SPOTTER

            LESS THAN 0.25 MI. VSBY.

&&

JS
Local storm report, Aug 8, 8:09 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
809 PM MST WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     DUST STORM       3 SE GUADALUPE          33.34N 111.93W
08/08/2018                   MARICOPA           AZ   TRAINED SPOTTER

            VSBY. 0.10 MI. AND BLOWING DEBRIS.

&&

JS
Local storm report, Aug 8, 8:15 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
815 PM MST WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     TSTM WND DMG     3 SE TEMPE              33.37N 111.89W
08/08/2018                   MARICOPA           AZ   TRAINED SPOTTER

            TREES AND LARGE TREE DEBRIS ON HWY 101 NEAR
            HWY 60 AND GUADELOUPE RD. ON-RAMP. DRIVING
            HAZARDS.

&&

JS
Local storm report, Aug 8, 8:17 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
817 PM MST WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     5 N EAST MESA           33.48N 111.70W
08/08/2018  M52 MPH          MARICOPA           AZ   TRAINED SPOTTER

            SUSTAINED WIND SPEED.

&&

JS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:19 PM MSTSpecial Weather StatementPSRGila41 min
Aug 8, 5:40 PM MSTSpecial Weather StatementPSRGila50 min
Aug 8, 6:06 PM MSTSpecial Weather StatementPSR39 min
Aug 8, 6:14 PM MSTSpecial Weather StatementPSRGila31 min
Aug 8, 6:46 PM MSTSpecial Weather StatementPSR29 min
Aug 8, 7:21 PM MSTFlash Flood WarningPSRMaricopa114 min
Aug 8, 7:33 PM MSTSpecial Weather StatementPSR42 min
Aug 8, 7:39 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal36 min
Aug 8, 7:40 PM MSTDust Storm WarningPSRMaricopa, Pinal65 min
Aug 8, 7:54 PM MSTSpecial Weather StatementPSR51 min
Aug 8, 7:56 PM MSTDust Storm WarningPSRLa Paz, Maricopa, Yuma64 min
Aug 8, 8:14 PM MSTDust Storm WarningPSRPinal61 min
Aug 8, 8:18 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal117 min
Aug 8, 8:31 PM MSTDust Storm AdvisoryPSRLa Paz, Yuma89 min
Aug 8, 8:33 PM MSTDust Storm WarningPSRMaricopa, Pinal, Yuma57 min
Aug 8, 8:48 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa, Yuma3 hr
Aug 8, 9:04 PM MSTDust Storm WarningPSRLa Paz, Yuma41 min
Aug 8, 9:35 PM MSTFlash Flood WarningPSRLa Paz, Maricopa3 hr
Aug 8, 11:27 PM MSTAreal Flood WarningPSRMaricopa108 min
Aug 9, 12:09 AM MSTSpecial Weather StatementPSR51 min
Aug 9, 12:22 AM MSTDust Storm AdvisoryPSRYuma38 min
Aug 9, 7:46 AM MSTBlowing Dust AdvisoryPSRMaricopa, Pinal14 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.